Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS New Orleans, LA

January 9, 2016Iberville Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 9, 2016, 1:06 AM CST for Iberville Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2016, 1:06 AM CST (07:06 UTC)
Expired
Jan 9, 2016, 1:30 AM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 10:44 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS54 KLIX 090706
SVRLIX
LAC047-090730-
/O.NEW.KLIX.SV.W.0001.160109T0706Z-160109T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 AM CST SAT JAN 9 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IBERVILLE PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 130 AM CST

* AT 105 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER BUTTE LA
  ROSE...OR NEAR CATAHOULA...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLAQUEMINE...ROSEDALE...GROSSE TETE AND RAMAH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3038 9163 3040 9163 3049 9148 3043 9141
      3040 9140 3038 9136 3034 9132 3032 9131
      3032 9124 3023 9120 3019 9148 3020 9149
      3023 9148 3024 9151 3024 9156 3026 9159
      3035 9163 3037 9165
TIME...MOT...LOC 0705Z 242DEG 31KT 3029 9164 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 11:36 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 8, 11:36 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1136 PM CST FRI JAN 8 2016

.AVIATION...
WIDESPREAD IFR OR LOWER CATEGORY CONDITIONS WILL IMPACT THE
TERMINALS THROUGH THE EARLY TO MID MORNING HOURS BEFORE
IMPROVEMENT TO VFR CONDITIONS SATURDAY AFTERNOON. AN AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRAVERSE THE FORECAST
AREA FROM WEST TO EAST BETWEEN ABOUT 08Z AND 14Z. MVFR CEILINGS
WILL LIKELY MOVE BACK INTO THE AREA SATUDAY EVENING INTO SATURDAY
NIGHT. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  54  66  40  47 /  90  60  10   0
BTR  57  67  41  49 /  90  30  10  10
ASD  56  68  45  51 /  60  60  10   0
MSY  58  69  45  50 /  70  50  10   0
GPT  56  68  46  52 /  30  70  10   0
PQL  56  69  47  53 /  30  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY UNTIL 3 AM CST SATURDAY FOR LAZ040-049-050-
     056>070-072.

GM...DENSE FOG ADVISORY UNTIL 3 AM CST SATURDAY FOR GMZ530-532-534-
     536-538-550-552-555-557.

MS...DENSE FOG ADVISORY UNTIL 3 AM CST SATURDAY FOR MSZ080>082.

GM...DENSE FOG ADVISORY UNTIL 3 AM CST SATURDAY FOR GMZ532-534-536-
     538-550-552-555-557.

&&
Hazardous weather outlook, Jan 8, 4:35 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 PM CST FRI JAN 8 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
435 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP THIS EVENING AND PERSIST
FOR MUCH OF THE NIGHT ACROSS AREAS OF SOUTHEAST LOUISIANA...COASTAL
MISSISSIPPI...AND THE ADJACENT COASTAL AREAS. A DENSE FOG ADVISORY
IS IN EFFECT UNTIL 3AM FOR AREAS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 10/12 CORRIDOR. THE DENSE FOG ADVISORY IS ALSO IN EFFECT
FOR THE NEAR COASTAL WATERS...SOUNDS...AND TIDAL LAKES. VISIBILITIES
ARE LIKELY TO DROP TO ONE QUARTER MILE OR LESS AT TIMES.

NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED MAINLY LATE TONIGHT AND EARLY SATURDAY MORNING AS A COLD
FRONT SWEEPS THROUGH THE AREA. ONE OR TWO STORMS COULD BECOME
STRONG TO POSSIBLY SEVERE. THE MAIN THREATS FROM ANY SEVERE
WEATHER WILL BE STRONG GUSTY WINDS AND HAIL...HOWEVER A BRIEF
ISOLATED TORNADO CANNOT BE RULED OUT.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND
PARTS OF THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS AND ROUGH SEAS IN THE WAKE OF A COLD FRONT WILL LEAD
TO HAZARDOUS CONDITIONS FOR SMALL CRAFT SATURDAY NIGHT INTO
SUNDAY MORNING. A SMALL CRAFT ADVISORY WILL LIKELY BE NECESSARY.

COLDER WEATHER WILL LEAD TO A LIGHT TO POSSIBLY MODERATE FREEZE
SUNDAY AND MONDAY NIGHTS NORTH AND WEST OF LAKE PONTCHARTRAIN INTO
SOUTH MISSISSIPPI. A BRIEF LIGHT FREEZE COULD ALSO OCCUR IN SOME
AREAS SOUTH OF LAKE PONTCHARTRAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 9, 12:43 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 AM CST SAT JAN 9 2016

LAZ034-035-090715-
WEST FELICIANA-POINTE COUPEE-
1243 AM CST SAT JAN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST FELICIANA AND
CENTRAL POINTE COUPEE PARISHES...

AT 1242 AM CST...A STRONG THUNDERSTORM WAS NEAR MELVILLE...MOVING
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ROADS...ST. FRANCISVILLE...FORDOCHE AND MORGANZA.

LAT...LON 3098 9142 3073 9129 3072 9129 3070 9132
      3067 9130 3055 9172 3060 9175 3066 9175
      3067 9173 3071 9173 3075 9176
TIME...MOT...LOC 0642Z 240DEG 49KT 3067 9169

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 12:43 AM CSTSpecial Weather StatementLIXPointe Coupee, West Feliciana32 min
Jan 9, 1:29 AM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge31 min
Jan 9, 4:41 AM CSTSpecial Weather StatementLIXSaint Charles49 min
Jan 9, 5:03 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne27 min
Jan 9, 5:39 AM CSTSpecial Marine WarningLIX66 min
Jan 9, 5:43 AM CSTSmall Craft AdvisoryLIX27 hr
Jan 9, 6:24 AM CSTSpecial Marine WarningLIX66 min
Jan 9, 6:28 AM CSTSpecial Marine WarningLIX92 min
Jan 9, 6:34 AM CSTSpecial Marine WarningLIX86 min
Jan 9, 7:33 AM CSTSpecial Marine WarningLIX57 min
Jan 9, 7:38 AM CSTSpecial Marine WarningLIX2 hr
Jan 9, 7:41 AM CSTSpecial Marine WarningLIX64 min
Jan 9, 8:36 AM CSTSpecial Marine WarningLIX39 min
Jan 9, 8:50 AM CSTSpecial Marine WarningLIX85 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.